Thunderstorm Wind, Phillips
- When
- August 5, 7:44 PM MST
- Where
- Phillips County, Zortman
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 47.917, -108.533
8 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 5, 12:38 PM MST, 7 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 138 PM MDT THU AUG 5 2004 .SHORT TERM...FOR NORTHEAST MONTANA TONIGHT THROUGH SATURDAY... AN ACTIVE WEATHER PATTERN TO CONTINUE FOR THE NEXT COUPLE OF DAYS. THERE IS THE POTENTIAL FOR SEVERE WEATHER TONIGHT AND ONCE AGAIN FRIDAY NIGHT INTO SATURDAY MORNING. TEMPERATURES WILL BE QUITE WARM TOMORROW...WITH A COOL DOWN TO COMMENCE SATURDAY. TONIGHT...A LARGE UPPER RIDGE COVERS THE NORTHERN PLAINS THIS AFTERNOON WITH A TROUGH DIGGING INTO THE WEST COAST. THE TROUGH WILL CONTINUE TO PUSH EAST WHICH WILL NUDGE THE RIDGE AXIS EAST SETTING UP A LONG FETCH OF SOUTHWEST FLOW INTO THE CWA. A LARGE SURFACE RIDGE COVERS THE MISSISSIPPI VALLEY EARLY THIS AFTERNOON WITH A SURFACE TROUGH ACROSS CENTRAL MONTANA. THE SURFACE TROUGH WILL STRENGTHEN INTO A COLD FRONT AND SWEEP ACROSS EASTERN MONTANA TONIGHT. SHORTWAVE ENERGY IS EXPECTED TO PUSH THROUGH IDAHO LATER THIS AFTERNOON AND ACROSS MONTANA TONIGHT. AS THE SURFACE TROUGH PUSHES EAST THE AXIS OF GREATEST INSTABILITY WILL BE ACROSS EASTERN MONTANA TONIGHT WITH LIS PROGGED AS LOW AS -7C AND SURFACE BASED CAPE AS HIGH AS 2500 J/KG. SHEAR PROFILES AHEAD OF THE SURFACE TROUGH WILL BE FAVORABLE FOR SUPERCELLS WITH EAST/SOUTHEAST WIND AT THE SURFACE VEERING INTO THE SOUTHWEST AT 700H. THERE IS ALSO A GOOD DEAL OF LOW LEVEL MOISTURE WITH SURFACE DEW POINTS IN THE M/U 50S. WOULD APPEAR THE GREATEST SEVERE THREAT WILL BE DURING THE EVENING OUT WEST...AND IT MAY SHIFT TO THE EAST OVERNIGHT IF SOME OF THE CONVECTION CAN BECOME MORE ELEVATED AND/OR HOLD TOGETHER. PLAN TO HAVE THE HIGHEST POPS ACROSS OUR WESTERN ZONES THIS EVENING...SHIFTING EAST OVERNIGHT. WILL CONTINUE TO MENTION THAT SOME OF THE STORMS MAY BE SEVERE. SPECIAL 18Z KGGW SOUNDING STILL SHOWING A GOOD CAP AT AROUND 800H...AND SOMEWHAT QUESTIONABLE WITH A GOOD DECK OF MID LEVEL CLOUDS ACROSS THE AREA ATTM IF WE WILL BE ABLE TO OVERCOME THE CAP. EVEN IF WE DO NOT OVERCOME THE CAP IT IS POSSIBLE THAT THE CONVECTION FIRING UP TO OUR WEST COULD MOVE ACROSS THE AREA AND BECOME MORE ELEVATED AS THE NIGHT WEARS ON. GREATEST THREATS WOULD BY LARGE HAIL AND DAMAGING WINDS. ALSO WILL NEED TO KEEP A CLOSE EYE ON OUR NORTHERN ZONES WHERE SOME AREAS HAVE HAD 2 TO 3 INCHES OF RAIN OVER THE LAST COUPLE OF DAYS. THE REAL HEAVY RAIN HAS NOT BEEN ALL THAT WIDESPREAD AND 3 HOUR FLASH FLOOD GUIDANCE IS OVER 3 INCHES FOR MOST OF THE CWA. LOOKS LIKE MOST OF THE CONVECTION WILL COME TO AN END BY DAYBREAK...BUT SOME CONVECTION COULD LINGER ACROSS OUR EASTERN ZONES INTO THE EARLY MORNING. FRIDAY...WE GET A SHORT REPRIEVE. THE COLD FRONT WILL PUSH OFF INTO WESTERN NORTH DAKOTA DURING THE MORNING. PLAN TO ADD IN SOME 20 POPS ACROSS OUR EASTERN ZONES THROUGH MID-MORNING. THE TREND RECENTLY HAS BEEN FOR THE NOCTURNAL CONVECTION TO LINGER ACROSS OUR EASTERN ZONES FOR A FEW HOURS AFTER DAYBREAK...AND WITH THE FRONT RIGHT ALONG THE MT/ND BORDER AT 12Z FEEL THAT SOME CONVECTION MAY LINGER UP UNTIL MID-MORNING. A WEAK SURFACE RIDGE BUILDS INTO THE AREA IN THE WAKE OF THE FRONT AND SHOULD DRY OUT DURING THE DAY AHEAD OF THE NEXT BATCH OF SHORTWAVE ENERGY. LOOKS LIKE AFTER ANY LINGERING CONVECTION OUT EAST EARLY IN THE DAY THAT THERE WILL BE A GOOD DEAL OF SUNSHINE AND TEMPERATURES SHOULD QUICKLY BE OFF TO THE RACES. THE THERMAL RIDGE WILL GET KNOCKED DOWN A BIT BEHIND THE COLD FRONT BUT WITH 850H TEMPERATURES STILL IN THE L/M 20S (C) SHOULD HAVE MAXIMA WELL UP INTO THE 80S WITH A FEW LOWER 90S POSSIBLE. FRI NIGHT...THE SURFACE TROUGH IN THE PACIFIC NORTHWEST BEGINS TO MARCH EAST AND A STRONGER COLD FRONT WILL DEVELOP TO OUR WEST AND BEGIN TO PUSH INTO EASTERN MONTANA OVERNIGHT. EXPECT TO SEE SCATTERED CONVECTION INITIATE TO OUR WEST AND ACROSS OUR WESTERN ZONES DURING THE EVENING...AND THE CONVECTION SHOULD SPREAD EAST OVERNIGHT. IT LOOKS LIKE IT WILL NOT BE AS UNSTABLE AS TONIGHT WITH THE GREATEST INSTABILITY ACROSS OUR SOUTHERN ZONES. FOR NOW WILL HOLD OFF ON MENTIONING SEVERE IN THE GRIDS...BUT CERTAINLY POSSIBLE THAT A FEW STORMS COULD GO SEVERE. SATURDAY...THE COLD FRONT CONTINUES TO PUSH EAST AND SHOULD CLEAR ALL OF NORTHEAST MONTANA BY LATE MORNING OR MIDDAY. THE ETA/UKMET A BIT FASTER THAN THE GFS WITH THE UPPER TROUGH AND HAS IT ACROSS SOUTHERN SASKATCHEWAN AND INTO NORTHEAST MONTANA BY LATE IN THE DAY. THE GFS IS A BIT FURTHER TO THE WEST. THERE WILL BE STRONG COLD AIR ADVECTION IN THE WAKE OF THE FRONT WITH A STRONG PRESSURE GRADIENT AND MODELS INDICATING ABOUT 20-30KTS OF WIND AT 850H AND A BIT MORE AT 700H. LAPSE RATES SHOULD BE SUFFICIENT TO MIX DOWN SOME OF THE STRONGER WIND. WILL BUMP UP THE WIND SPEEDS JUST A BIT...AND DOWN THE ROAD MAY NEED TO CONSIDER A LAKE WIND ADVISORY...BUT AS IT IS 4TH PERIOD WILL LEAVE THE DECISION TO SUBSEQUENT SHIFTS. CB .LONG TERM...SATURDAY NIGHT THRU THURSDAY... MODELS IN GOOD AGREEMENT THROUGH THE PERIOD WITH UPPER LOW FLATTENING RIDGE THIS WEEKEND...THEN NORTHWEST FLOW AS RIDGE REBOUNDS TO THE WEST. SATURDAY NIGHT INTO SUNDAY...UPPER LOW TRACKS ACROSS SOUTHERN CANADA WITH 850 MP TEMPS PROGGED TO FALL AROUND 1 DEGREE ACROSS FAR NE CORNER. WITH 700MB LOW WELL TO THE NORTH AND THUS BEST DYNAMICS...DO NOT EXPECT WIDESPREAD RAIN ACROSS THE AREA. HOWEVER...SHOULD SEE SOME PRECIP IN WRAPAROUND REGION OF LOW ACROSS NORTHEAST PORTIONS OF THE AREA...AND HAVE EXPENDED POPS SOME TO ACCOUNT FOR THIS. TEMPERATURES WILL STRUGGLE TO REACH 70 ON SUNDAY AND GOING FORECAST HANDLES THIS WELL...SO WILL ONLY MAKE MINOR TWEAKS. UPPER LOW PULLS OUT OF THE AREA EARLY NEXT WEEK LEAVING NORTHWEST FLOW IN ITS WAKE. HIGHS WILL SLOWLY WARM FROM AROUND 70 ON MONDAY INTO THE 80S BY THURSDAY AND WILL MAKE A FEW CHANGES TO BETTER REFLECT THIS TREND. EXPECT COOL LOWS...ESPECIALLY EARLY IN THE WEEK...WITH MOST AREAS FALLING INTO THE 40S. WOULD NOT BE SURPRISED IF A COUPLE OF LOCATIONS IN NORTHEAST CORNER FELL INTO THE 30S. AT THIS TIME IT APPEARS RECORD LOWS IN GLASGOW (WHICH ARE IN THE UPPER 30S) WILL NOT BE REACHED. WITH NO REAL IMPRESSIVE SYSTEMS OF NOTE DRY FORECAST MONDAY THROUGH THURSDAY LOOKS ON TRACK. JJZ && .KGGW WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 526 AM MDT THU AUG 5 2004 MTZ016>027-059>062-061200- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-DANIELS- DAWSON-EASTERN ROOSEVELT-GARFIELD-MCCONE-NORTHERN PHILLIPS- NORTHERN VALLEY-PETROLEUM-PRAIRIE-RICHLAND-SHERIDAN- SOUTHWEST PHILLIPS-WESTERN ROOSEVELT-WIBAUX- 526 AM MDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MONTANA .DAY ONE... A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE THROUGH THIS EVENING. REFER TO GTFNPWGGW OR WWUS75 KGGW FOR MORE INFORMATION. UNSTABLE AIR COMBINED WITH A COLD FRONT MOVING ACROSS NORTHEAST MONTANA WILL BRING THE POSSIBILITY OF SEVERE THUNDERSTORMS STARTING LATE THIS AFTERNOON AND CONTINUING THROUGH TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS NORTHEAST MONTANA LATE FRIDAY NIGHT OR SATURDAY MORNING BRINGING A CHANCE FOR MORE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 145 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
8 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2004Every state in 2004This day in weather historyWarnings in Montana, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414703, 5414699, 5414700, 5414701, 5414702, 5414704, 5414705, 5414706.